Massachusetts, 2004

Hail and Lightning Strikes in Massachusetts, May 24, 2004

May 24, 2004 · NWS BOX · 13 events in 9 counties and zones

Despite temperatures in the 50s from a shallow marine layer, severe thunderstorms formed in southeast Massachusetts during the afternoon due to the presence of instability aloft. Another round of severe thunderstorms moved across Massachusetts during the evening ahead of a cold front.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Despite temperatures in the 50s from a shallow marine layer, severe thunderstorms formed in southeast Massachusetts during the afternoon due to the presence of instability aloft. A small line of thunderstorms dropped penny sized hail in Plymouth before weakening, then another thunderstorm on Cape Cod became severe and dropped penny sized hail in Mashpee.Another round of severe thunderstorms moved across Massachusetts during the evening ahead of a cold front. There were many reports of large hail, especially in the Connecticut Valley, where hailstones as large as golf balls were observed in Greenfield. Penny to quarter sized hail fell in parts of central and eastern Massachusetts, from Gardner to Clinton and Foxborough. No damage was reported as a result of the large hail.Lightning from thunderstorms caused significant damage in parts of central and eastern Massachusetts. Two homes in Andover and Needham sustained major damage as a result of lightning-induced fires, and minor damage to homes and a church was reported in Spencer, Lowell, Sharon, and Stoughton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 24, 11:56 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, May 24, 11:56 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1256 PM EDT MON MAY 24 2004

...CONVECTIVELY ACTIVE THROUGH WEDNESDAY NIGHT AND MEM DAY WEEKEND
DOES NOT COMPLETELY LOOK DEVOID OF HEAVY CONVECTION...

.PATTERN...
PATTERN STILL LOOKS OVERALL AT OR ABOVE NORMAL TEMPS NEXT 10 DAYS AS
CONTINUE TUSSLING WITH A 5H RDG IN THE SE USA. THIS MAKES IT
DIFFICULT TO GET 3 ST DAYS OF DRY WEATHER.  TEMPS WILL SURGE BACK AND
FORTH. NOT THAT CONFIDENT OF THE BIG COOL OUTBREAK ADVERTIZED BY THE
00Z/24 GFS ENS.  IT WILL COOL DOWN AT 8H BUT IT MIGHT BE DELAYED
UNTIL THE WEEKEND. LOOKS ACTIVE NEXT WEEK OR SO. DRAG
&&

1239 PM UPDATE FROM HAYDEN BLO.

.MESOSCALE UPDATE...
LATEST RADAR IMAGERY SHOWS THAT THE SQUALL LINE HAS JUST ENTERED THE
WESTERN PART OF HAMPSHIRE COUNTY. ALBANY DOPPLER RADAR SHOWS A
PRETTY GOOD REAR IN FLOW NOTCH IN THAT REGION...SO A SEVERE
THUNDERSTORM WARNING HAS BEEN ISSUED FOR HAMPSHIRE COUNTY. THE MAIN
THREAT WITH THIS INITIAL LINE WILL BE STRONG DAMAGING STRAIGHT LINE
WINDS.

THIS SQUALL LINE WAS RACING THROUGH THE REGION AT 45 MPH AND SHOULD
BE GONE IN A FEW HOURS. HOWEVER...THE PASSAGE OF THE SQUALL LINE MAY
ACTUALLY PROMOTE PARTIAL CLEARING. THEREFORE...STILL EXPECT O SEE
SOME SUNSHING IN WESTERN MASSACHUSETTS...CONNECTICUT AND SOUTHERN NEW
HAMSPHIRE. THEREFORE...WITH SURFACE TEMPERATURES SHOULD WARM WELL
INTO THE 70S INTO THE LOWER 80S. MORE THUNDERSTORMS SHOULD DEVELOP IN
THE MID TO LATE AFTERNOON. WIND PROFILES CONTINUE TO SHOW THE
POTENTIAL FOR SUPERCELL (ROTATING) THUNDERSTORMS IN OUR WESTERN
ZONES. THEREFORE...WE WILL HAVE TO WATCH OUT FOR A TORNADO...
ESPECIALLY ALONG THE WARM FRONT WHERE HELICITY WILL BE ENAHCED.
&&

.LONG RANGE (TUESDAY THROUGH SUN)...
MUCH MORE LATER ONCE WE GET A HANDLE. CONCENTRATING FIRST 72 HRS OF
LR DUE TO ONGOING WX. DRAG

&&

.AVIATION...
MORE LATER FROM HAYDEN...

&&

.MARINE...
FOR THE SHORT TERM...EXPECTING WINDS/SEAS TO REMAIN BELOW SMALL
CRAFT TODAY...BUT WITH INCREASING SOUTHWEST WINDS COULD KICK SEAS UP
TO NEAR OR ABOVE 5 FEET TONIGHT.  WILL HAVE HEADLINES FOR POSSIBLE
SMALL CRAFT FOR SEAS ON THE SOUTHERN WATERS.

CHANCE OF SMALL CRAFT ADVISORY ON WED AS WINDS INCREASE ALONG AND
AHEAD OF COLD FRONT.  WINDS AND SEAS SUBSIDE WED NIGHT AND THU. WINDS
MAY INCREASE AGAIN FRI AHEAD OF THE NEXT FRONT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

.NEAR/SHORT TERM...FRANK/WAS
.LONG TERM 12Z TUE-NEXT MON)...DRAG
Hazardous weather outlook, May 24, 11:01 AM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1201 PM EDT MON MAY 24 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-251100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1201 PM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF OUR REGION THIS
AFTERNOON AND EVENING. PLEASE SEE OUR SPECIAL WEATHER STATEMENT
(BOSSPSBOX) FOR MUCH MORE INFORMATION ON THIS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
SHOWERS AND POSSIBLY THUNDERSTORMS WILL MOVE THROUGH THE REGION ON
WEDNESDAY AND AGAIN FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED ON
TUESDAY AND THURSDAY OR SUNDAY.

SATURDAY MAY HAVE SHOWERS AS LOW PRESSURE IS EXPECTED TO TRAVEL OUT
TO SEA ALONG THE FRONT THAT MOVES OFF THE COAST FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

/FRANK

In the hours before

Special weather statement, May 24, 9:30 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1030 AM EDT MON MAY 24 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>004-006>008-242200-
BARNSTABLE MA-BLOCK ISLAND RI-CENTRAL MIDDLESEX MA-CHESHIRE NH-
DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-EASTERN KENT RI-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-NANTUCKET MA-
NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1030 AM EDT MON MAY 24 2004

...SEVERE THUNDERSTORMS ARE EXPECTED OVER CONNECTICUT...WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE THIS AFTERNOON AND
EVENING...

A LINE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NEW YORK
STATE. THIS ACTIVITY WILL PUSH INTO SOUTHERN NEW HAMPSHIRE...
WESTERN MASSACHUSETTS AND CONNECTICUT BY EARLY AFTERNOON. THE MAIN
THREAT WITH THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS TO
OVER 60 MPH. IN ADDITION...A SECOND CONCERN WILL BE THE POTENTIAL
FOR HAIL TO THE SIZE OF DIMES. SPOTTER ACTIVATION MAY BE NEEDED
IN THIS AREA AFTER 12 PM.

AS THE AFTERNOON PROGRESSES...THE ATMOSPHERE WILL BE COME MORE
UNSTABLE ACROSS SOUTHERN NEW HAMPSHIRE...WESTERN MASSACHUSETTS AND
CONNECTICUT. THEREFORE...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THIS REGION AND SOME WILL BECOME SEVERE. IN ADDITION...WIND
PROFILES IN THE LOWEST SEVERAL THOUSAND FEET SHOW THE POTENTIAL FOR
SUPERCELL DEVELOPMENT. THEREFORE...A THUNDERSTORM OR TWO WILL BE
CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND EVEN A
TORNADO.

EXPECT THESE SHOWERS AND THUNDERSTORMS TO EVOLVE INTO A COMPLEX
THIS EVENING AND TRACK ACROSS THE REMAINDER OF THE REGION. EVEN AS
THESE STORMS MOVE INTO THE COLDER AIR OVER THE EASTERN SECTIONS...
THEY STILL WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES.
ALSO...ANY THUNDERSTORM MAY PRODUCE TORRENTIAL RAINFALL AND LOCALIZED
FLOODING.

THIS IS A POTENTIALLY DANGER SITUATION...SO PLEASE STAY TUNED FOR
FURTHER UPDATES. SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER
WESTERN MASSACHUSETTS...CONNECTICUT AND SOUTHERN NEW HAMPSHIRE
AFTER 12 PM.

FRANK
Special weather statement, May 24, 10:56 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1156 AM EDT MON MAY 24 2004

CTZ002-003-MAZ002-003-008>011-NHZ011-241700-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN
MA-WESTERN HAMPSHIRE MA-
1156 AM EDT MON MAY 24 2004

AT 1151 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 9 MILES
WEST OF MONROE TO 45 MILES WEST OF TOLLAND...OR ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF NORTH ADAMS TO 3 MILES NORTH OF
RHINEBECK...MOVING EAST AT 45 MPH.

THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE CONNECTICUT RIVER
VALLEY...AFFECTING CHESHIRE...FRANKLIN...HAMPSHIRE...HAMPDEN AND
HARTFORD AND TOLLAND COUNTIES BETWEEN NOON AND 1 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT MONDAY
AFTERNOON FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS.

VALLEE
Special weather statement, May 24, 11:54 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1254 PM EDT MON MAY 24 2004

CTZ002>004-MAZ002>004-008>012-026-NHZ011-015-241815-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH
NH-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE
MA-WINDHAM CT-
1254 PM EDT MON MAY 24 2004

AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 6 MILES NORTHWEST OF TOLLAND MASSACHUSETTS...OR
ABOUT 14 MILES EAST OF GREAT BARRINGTON MASSACHUSETTS...MOVING
EAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT MONDAY
AFTERNOON FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS.

STRAUSS
Special weather statement, May 24, 12:49 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
149 PM EDT MON MAY 24 2004

MAZ004>007-014-015-NHZ012-241815-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH
NH-NORTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-WESTERN
ESSEX MA-
149 PM EDT MON MAY 24 2004

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH SMALL HAIL ALONG A LINE EXTENDING FROM
3 MILES SOUTH OF DURHAM NEW HAMPSHIRE TO 2 MILES SOUTH OF LOWELL
MASSACHUSETTS TO 8 MILES NORTHWEST OF FRAMINGHAM MASSACHUSETTS...
MOVING EAST SOUTHEAST AT 45 MPH.

THE THUNDERSTORMS WILL CROSS THE BOSTON VICINITY AND NORTH SHORE
LOCATIONS BY 230 PM.

HEAVY DOWNPOURS AND LOCAL STREET FLOODING CAN BE EXPECTED WITH
THESE THUNDERSTORMS.

STRAUSS

The radar

The Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 lightning. Local standard time, as filed.

Lightning, Middlesex

When
May 24, 1:20 PM EST
Where
Middlesex County, Lowell
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Hail, Plymouth

When
May 24, 1:35 PM EST
Where
Plymouth County, Plymouth
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.967, -70.683

Lightning, Essex

When
May 24, 2:00 PM EST
Where
Essex County, Andover
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Hail, Barnstable

When
May 24, 2:05 PM EST
Where
Barnstable County, Mashpee
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.650, -70.483

Hail, Hampshire

When
May 24, 5:45 PM EST
Where
Hampshire County, Plainfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -72.917

Hail, Franklin

When
May 24, 6:01 PM EST to 6:19 PM EST
Where
Franklin County, Hawley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.567, -72.883

Hail, Hampden

When
May 24, 8:05 PM EST
Where
Hampden County, Blandford
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.183, -72.933

Hail, Worcester

When
May 24, 8:14 PM EST to 8:30 PM EST
Where
Worcester County, Gardner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.567, -71.983

Hail, Norfolk

When
May 24, 8:27 PM EST
Where
Norfolk County, Foxborough
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.067, -71.250

Lightning, Norfolk

When
May 24, 8:30 PM EST to 8:45 PM EST
Where
Norfolk County, Sharon
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Hail, Plymouth

When
May 24, 8:48 PM EST to 8:54 PM EST
Where
Plymouth County, Abington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.100, -70.933

Lightning, Worcester

When
May 24, 9:53 PM EST
Where
Worcester County, Spencer
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Lightning, Norfolk

When
May 24, 11:00 PM EST
Where
Norfolk County, Needham
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393105, 5393096, 5393106, 5393097, 5393098, 5393099, 5393100, 5393101, 5393102, 5393108, 5393103, 5393104, 5393107.